Alert archive / Missouri / Red Flag Warnings in 2022
Red Flag Warning 3, NWS St. Louis, MO
NWS St. Louis, MO issued this red flag warning at Oct 17, 2022, 10:33 AM CDT for Monroe County, Randolph County, Washington County, Illinois; 14 counties in Missouri. It took effect at Oct 17, 2022, 1:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2022, 10:33 AM CDT (15:33 UTC)
- In effect from
- Oct 17, 2022, 1:00 PM CDT
- Expired
- Oct 17, 2022, 6:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS St. Louis, MO
Counties Monroe County, IL, Randolph County, IL, Washington County, IL, Cole County, MO, Crawford County, MO, Dent County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Madison County, MO, Moniteau County, MO, Osage County, MO, Reynolds County, MO, Saint Francois County, MO, Sainte Genevieve County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 74 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 3.6 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1318 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -98 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
840 WWUS83 KLSX 171533 RFWLSX URGENT - FIRE WEATHER MESSAGE National Weather Service St Louis MO 1033 AM CDT Mon Oct 17 2022 ...CRITICAL FIRE DANGER THIS AFTERNOON... .Strong northwest wind, low relative humidity, and low fuel moisture will lead to critical fire danger this afternoon across parts of central and eastern Missouri as well as southwest and south central Illinois. ILZ074-079-102-MOZ047>049-059-062-065-072>075-083>085-099-172300- /O.NEW.KLSX.FW.W.0003.221017T1800Z-221017T2300Z/ Washington IL-Randolph IL-Monroe IL-Moniteau MO-Cole MO-Osage MO- Gasconade MO-Franklin MO-Jefferson MO-Crawford MO-Washington MO- Saint Francois MO-Sainte Genevieve MO-Dent MO-Iron MO-Madison MO- Reynolds MO- 1033 AM CDT Mon Oct 17 2022 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING DUE TO LOW RELATIVE HUMIDITY, STRONG NORTHWEST WIND, AND LOW FUEL MOISTURES ACROSS PARTS OF CENTRAL AND EASTERN MISSOURI AS WELL AS SOUTHWEST AND SOUTH CENTRAL ILLINOIS... The National Weather Service in St Louis has issued a Red Flag Warning for critical fire danger, which is in effect until 6 PM CDT this evening. * AFFECTED AREA...In Illinois, Fire Weather Zones 074, 079 and 102. In Missouri, Fire Weather Zones 047, 048, 049, 059, 062, 065, 072, 073, 074, 075, 083, 084, 085 and 099. * 20 FOOT WINDS...Northwest 15 to 20 mph with gusts up to 25 mph. * TIMING...this afternoon from 100 pm until 600 pm. * RELATIVE HUMIDITY...As low as 22 percent. * TEMPERATURES...In the upper 40s. * LIGHTNING...No lightning is forecast. * 10 HOUR FUELS...Less than 9 percent. * IMPACTS...These conditions are conducive for the rapid spread and growth of uncontrolled wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and dry fuels can contribute to extreme fire behavior. && $$ Carney
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this red flag warning went out at Oct 17, 6:05 AM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, Oct 17, 6:05 AM CDT, 4 hours 28 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
605 AM CDT Mon Oct 17 2022
.SHORT TERM... (Through Late Tuesday Afternoon)
Issued at 224 AM CDT Mon Oct 17 2022
Cold temperatures remain the main story of the short term. The
region remains in northerly mid-level flow with a trough centered
over the Great Lakes and a ridge over the western CONUS. The
northerly flow is mirrored in the lower levels where it is advecting
cool, dry Arctic air into the region. 850 mb temperatures will drop
today into the negative single digits, between the 0.5 and 1st
climatological percentile for this time of year. Despite the clear
sky this robust cold air advection will keep surface temperatures in
the mid 40s to low 50s, 15 to 20 degrees below normal.
The influx of dry air into the region will result in relative
humidity values dropping into the 20s across much of the region this
afternoon. Additionally, the tight surface pressure gradient and
deep mixing during the day will bring stronger winds to the surface,
sustained winds between 13 to 17 mph and gusting between 20 and 25
mph. While this would normally set the stage for elevated fire
conditions, the 10 hour fuels in Missouri are currently in the low
teens, which will keep the region free of heightened fire conditions
unless the 10 hour fuels dry out by this afternoon.
Gusts will diminish with sunset, though the tight pressure gradient
will keep winds near 10 mph overnight. While cold air advection
continues overnight as the axis of the surface high and the
thermal trough shifts into the mid-Mississippi Valley, the
elevated winds will keep radiational cooling from having much of
an impact on the overnight lows. Low temperatures will fall into
the 20s, and the freeze warning continues to look on track.
Temperatures will drop within a few degrees of record low values
at all climate sites (see Climate section below).
The surface high will slide further into the region Tuesday,
bringing the axis of the coldest temperatures with it. High
temperatures on Tuesday will struggling to make it into the 50s.
Stronger winds are expected again on Tuesday with sustained winds
in the teens and gusts in the 20s. Winds will lighten overnight
as the center of the high slides southward through the region.
Temperatures will cool even more Tuesday night with the
combination of CAA and radiational cooling. Despite the cooler
temperatures Tuesday night into Wednesday morning, Wednesday low
records are mostly safe with the exception of COU.
MRM
.LONG TERM... (Tuesday Night through Sunday)
Issued at 224 AM CDT Mon Oct 17 2022
By Wednesday the center of the mid and low level trough will slide
eastward, and move the thermal ridge closer to the region. Flow in
the mid and low levels will become increasingly northwesterly, which
will advect relatively warmer air back into the region. Wednesday
will still be cold, but with highs in the 50s it will be warmer than
days previous and mark a warming trend that will continue through
the end of the period. The mid-level ridge over the western CONUS
will begin breaking down on Thursday as a shortwave moves through
southwestern Canada. As the shortwave digs into the western CONUS
over the weekend it will throw the region into southwest flow aloft.
This pattern shift will be mirrored at the low-levels over the
weekend, kicking WAA into high gear across the region. Temperatures
are expected to warm above normal by the weekend.
Chances for rain continue to be sparse through the entire forecast
period. Once southwesterly flow is established across the mid-
Mississippi Valley, Gulf moisture will start to advect into the
region and increase the possibility for rain. By the start of next
week, almost all ensemble members are showing at least a trace of
rain, but any precipitation will depend on the overlap of this
moisture and sufficient lift. While confidence in rain falling
during this period remains modest for now, it is currently our best
chance. Until then, dry conditions will prevail.
MRM
&&
.AVIATION... (For the 12z TAFs through 12z Tuesday Morning)
Issued at 602 AM CDT Mon Oct 17 2022
VFR flight conditions will continue through the end of the TAF
period. Gusty northwesterly winds will prevail through the day
today, gusting into the low 20s. Gusts will diminish with sunset,
but winds will stay elevated overnight.
MRM
&&
.CLIMATE...
Issued at 215 PM CDT Sat Oct 15 2022
MON TUE WED
17 18 19
STL--
LOW MAX 49(1976) 42(1880) 42(1989)
LOW MIN 29(1943) 27(1976) 25(1972)
COU--
LOW MAX 48(1976) 38(1898) 41(1930)
LOW MIN 26(1976) 25(1952) 22(1972)
UIN--
LOW MAX 46(1989) 45(1989) 41(1989)
LOW MIN 27(1943) 24(1948) 20(1972)
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Freeze Warning from 9 PM this evening to 9 AM CDT Tuesday for
Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-
Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Knox MO-Lewis
MO-Lincoln MO-Madison MO-Marion MO-Moniteau MO-Monroe MO-
Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint
Charles MO-Saint Francois MO-Saint Louis City MO-Saint
Louis MO-Sainte Genevieve MO-Shelby MO-Warren MO-Washington
MO.
IL...Freeze Warning from 9 PM this evening to 9 AM CDT Tuesday for
Adams IL-Bond IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-
Greene IL-Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe
IL-Montgomery IL-Pike IL-Randolph IL-Saint Clair-Washington
IL.
&&
WFO LSXHazardous weather outlook, Oct 17, 2:28 AM CDT, 8 hours 5 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 228 AM CDT Mon Oct 17 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-180730- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 228 AM CDT Mon Oct 17 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. A freeze warning is in effect for the entire forecast area from 9 PM tonight to 9 AM Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MRM
Nearby
Red Flag Warnings in Missouri, 2022Red Flag Warnings in Illinois, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.